Alert archive / Pennsylvania / Flash Flood Warnings in 2019
Flash Flood Warning 1, NWS State College, PA
NWS State College, PA issued this flash flood warning at May 9, 2019, 9:06 PM EDT for Somerset County, Pennsylvania. It was in force for 114 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2019, 9:06 PM EDT (01:06 UTC)
- Expired
- May 9, 2019, 11:00 PM EDT
- In force
- 114 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Somerset County, PA
The radar
The Pittsburgh radar (KPBZ), 102 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 9:30 PM EDT | FLASH FLOOD | Hollsopple, PA | HEAVY LOCALIZED RAINFALL FLOODED ROADWAYS AND BASEMENTS IN THE AREA — EVACUATIONS OF 21 HOMES ON GILBERT HOLLOW ROAD AND THE SOMERSET PIKE DUE TO A POTENTIAL EARTH SLIDE. BY 1144 PM THE EVACUATION ORDER WAS LIFTED AND THE AREA WAS SECURED WITH ROCKS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 00:00Z, 1.1 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 124 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 1299 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
955
WGUS51 KCTP 100106
FFWCTP
PAC111-100300-
/O.NEW.KCTP.FF.W.0001.190510T0106Z-190510T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
906 PM EDT Thu May 9 2019
The National Weather Service in State College PA has issued a
* Flash Flood Warning for...
Northwestern Somerset County in south central Pennsylvania...
* Until 1100 PM EDT.
* At 902 PM EDT, Doppler radar indicated several training showers
and thunderstorms moving northeast along Laurel Ridge and
producing heavy rain across the warned area. Between 1.5 and 2
inches of rain have already fallen over the past several hours on
Laurel Ridge from near Seven Springs to just west of Jennerstown
and Jerome. Flash flooding is expected to begin shortly.
Excessive rainfall over the warned area will also cause a few mud
slides near steep terrain. The mud slide can consist of rock, mud,
vegetation and other loose materials.
Additional rainfall amounts of around one half of an inch are
expected between 9 pm and 10 pm in the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
A Flash Flood Warning means that flooding is imminent or occurring.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4009 7925 4012 7921 4011 7919 4012 7917
4016 7916 4018 7913 4020 7913 4029 7905
4029 7898 4027 7889 4024 7889 4014 7901
4002 7924 4001 7931
$$
Lambert/Fitzgerald/EvanegoWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at May 9, 8:48 PM EDT, 18 minutes earlier.
Area forecast discussion, May 9, 8:48 PM EDT, 18 minutes before
Area Forecast Discussion National Weather Service State College PA 848 PM EDT Thu May 9 2019 .SYNOPSIS... A stalled frontal boundary south and west of the region has kept low clouds over the region today. Showers sparking out ahead of an approaching system will move across the western half of central PA this afternoon and then move eastward this evening into Friday morning. The moist southeast flow has kept cloudy and locally drizzly conditions over the region and will continue to do so through the east through tonight. Tomorrow will bring a chance of showers and thunderstorms in the morning as the warm front lifts northward into NY state, followed by a cold front swinging across Pennsylvania tomorrow afternoon that will bring scattered thunderstorms with it. High pressure will briefly pass to the north Saturday before another storm system crosses the region Sunday and Sunday night. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... Southerly flow along the quasi stationary boundary continues to keep moisture over the region through the afternoon. Areas on the SE facing slopes and ridges will see patchy drizzle and light showers with upwards of a tenth of an inch of precipitation this afternoon and early evening. The front will slowly drift northward as the day progresses. The clouds through the west will slowly lift. However the showers and low topped storms moving north through the western half of the state will have trouble creeping into central PA due to the higher areas of CIN and cloudy skies and more stable air. However that should slowly erode as the evening continues which will allow the showers and storms to infiltrate the region late afternoon into the early evening. Cooler conditions still expected over the eastern half of the region with temperatures between 65-70F across the Alleghenies near to the west of Route 219. Temperatures over the far east continues to struggle to reach 60 in the northeast and should hold in the low 60s. Due to the cloudy skies and the showers, expect minimum temperatures to remain fairly warm. Ranging from the mid 50s in the Northeast to the low 60s elsewhere. The heaviest rain threat appears to be mainly confined to areas west and north of PA, however due to being on the outskirts of the rainfall, the Northwest Mountains are in the slight risk of excessive rainfall Thursday night into Friday morning. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/... The warm front stays well south of the area tonight before finally lifting north on Friday. Tomorrow will be dominated by a low pressure system that will bring successive fronts tomorrow. The first will be a warm front that will finally lift northward Friday morning. This will bring showers with perhaps enough instability for scattered thunderstorms through the central mountains. Clearing skies behind the warm front should spur temperatures up into the 70s for all but the NW Mountains. That will be due to earlier FROPA and highs in the mid to upper 60s. As the Cold front crosses PA Friday morning and afternoon the model consensus indicates moderate CAPE and some favorable shear ahead of the front. SPC has all of my area in MRGL outlook for a threat of some strong storms. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... Front moves south of the region Friday into and Saturday. High pressure building to the north will provide a brief period of dry weather, though it will be cooler once again, with highs again in the 50s and 60s. Next wave of low pressure quickly pushes in from the southwest by early Sunday, with another widespread episode of rain looking more and more likely. Not sure yet about any severe weather threat, as that will depend on how far back north the warm front can make it. A heavy rain threat could materialize regardless, however. The system tries to clear the region Monday, but lingering upper level trough may result in continued showers. Temperatures will remain cool. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... A slow-moving cold front over the Grt Lks will spread showers and even a possible thunderstorm into the northwest half of Pennsylvania overnight. Ahead of the front, a moist southeast flow will yield widespread mvfr cigs across central Pa, with ifr cigs possible over the higher terrain of central and northern Pa. In addition, increasing southwest winds aloft, combined with lighter southeast winds at ground level, may result in llws across the eastern half of the state overnight. Expect improving conditions Friday, as winds veer to the southwest ahead of approaching cold front. Latest SREF prob charts support many locations rising to vfr by afternoon, with lingering mvfr cigs over the northern mountains (KBFD) and Laurel Highlands (KJST). A broken line of showers and thunderstorms is likely to accompany the passage of the cold front across eastern Pa during the afternoon/evening, producing brief reductions in spots. Otherwise, expect continued improvement into Friday evening, as a drier northwest flow works in behind the front. Model output supports a high confidence of vfr conditions over most of central Pa Friday evening. However, can't rule out lingering mvfr stratocu over the high terrain from KBFD south to KJST. .Outlook... Sat...No sig wx expected. Sun...Rain/low cigs possible, mainly southern Pa. Mon...Rain/low cigs possible, especially in the morning. Tue...AM low cigs/fog possible. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...DeVoir/Lambert NEAR TERM...DeVoir/Ceru SHORT TERM...DeVoir/Ceru LONG TERM...DeVoir/Gartner AVIATION...Fitzgerald
Hazardous weather outlook, May 9, 3:59 AM EDT, 17 hours 7 minutes before
Hazardous Weather Outlook National Weather Service State College PA 359 AM EDT Thu May 9 2019 PAZ006-011-012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-100800- Potter-Cameron-Northern Clinton-Clearfield-Northern Centre- Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset- Bedford-Fulton-Franklin-Tioga-Northern Lycoming-Sullivan- Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 359 AM EDT Thu May 9 2019 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered thunderstorms may produce gusty winds on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ004-005-010-100800- Warren-McKean-Elk- 359 AM EDT Thu May 9 2019 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A soaking rainfall is expected Thursday night and Friday, with local amounts in excess of one inch possible. Minor flooding of poor drainage areas is possible. Scattered thunderstorms may produce gusty winds on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 8:41 PM EDT | Areal Flood Advisory | CTP | Cambria, Somerset | 3 hr |
| May 10, 3:16 AM EDT | Areal Flood Advisory | CTP | Cameron, Elk, McKean, Potter | 3 hr |
| May 10, 4:37 PM EDT | Areal Flood Advisory | CTP | York | 20 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.